pills2A new report reveals that ADHD drugs like Ritalin, Adderall, and Concerta, may cause significant heart difficulties in some children.  The study, which appeared in the Journal of Child and Adolescent Psychopharmacology, followed 714,000 children in Denmark, born from 1990 to 1999, for an average of 9.5 years. Of those, 8,300 were diagnosed with ADHD after age 5.  Of those with ADHD, a little more than one percent had heart problems such as high blood pressure, cardiac arrest, irregular heartbeat or general cardiovascular disease.  When the researchers controlled for differences in the total population in the study, they found that those children who took methylphenidates such as Ritalin or Concerta (even if they weren’t diagnosed with ADHD), had about twice the risk of suffering heart problems.

This study underscores the necessity of looking at non-drug alternatives to treat ADHD first before going on to consider the more serious intervention of stimulant drugs.  In my book The Myth of the A.D.H.D. Child: 101 Ways to Improve Your Child’s Behavior and Attention Span without Drugs, Labels, or Coercion, I describe 101 non-drug strategies that parents should consider before they put their children on behavior-controlling drugs.  These strategies include:  exercise, hands-on learning, a high protein breakfast, martial arts, focusing techniques, relaxation methods, a stimulating school curriculum, and cutting down on television and other media.

Share This:
About the author

I am the author of 16 books including my latest: The Myth of the ADHD Child: 101 Ways to Improve Your Child's Behavior and Attention Span Without Drugs, Labels, or Coercion (Tarcher-Perigee). http://amzn.to/2ewwfbp.
2 Responses
  1. Ken Mutch

    A few questions. Does the low percentage identified, compared to the US, suggest anything? Do we know anything about the difference between the cohort represented in this study compared to the band of children identified in the US. Gender differences? Would it seem reasonable that because such a smaller percentage of student were identified, that then these students represented a higher degree of clinical symptoms, and as such likely represented students with a greater percentage of co-morbid disorders, possibly including children with syndromes that inherently have more physical complications, including cardiovascular disorder?

  2. Definitely some interesting and concerning information that makes people question whether or not these drugs should be used to all for this use. Anyone who takes this amount of stimulants longterm I would suspect is in danger of developing high blood pressure which has various other complications other than just heart damage. When years from now there is a rash of people having kidney issues for example it will be a surprise to most everyone, but not us.

Leave a Reply

Article Archives